Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 3, NWS Lincoln, IL

January 21, 1999Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jan 21, 1999, 5:26 PM CST for Jasper County, Illinois. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 1999, 5:26 PM CST (23:26 UTC)
Expired
Jan 21, 1999, 5:45 PM CST
In force
19 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Jasper County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 212326 RRA
SVRSPI
ILC079-212345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
526 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEASTERN ILLINOIS

* UNTIL 545 PM CST

* AT 522 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES NORTH OF NEWTON... MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSE HILL
  YALE
  HIDALGO

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

KH/LP/BK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:25 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 21, 2:25 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CST THU JAN 21 1999

FORECAST CHALLENGE IS PRECIPITATION AMOUNTS THROUGH FRIDAY AND IF FLOOD
WATCH IS NEEDED. ALSO NEED TO PINPOINT TRACK OF MAJOR STORM DEVELOPING
IN THE SOUTHERN PLAINS AND HEADED TOWARD IL FRI NIGHT.

MAJOR AMPLICATION OF UPPER LEVEL PATTERN ACROSS CENTRAL U.S. AS 150-160
KNOT JET STREAMS SE INTO DESERT SW WITH CUTOFF H5 LOW TO DEVELOP IN THE
RED RIVER VALLEY ALONG THE TX/OK BORDER BY MIDNIGHT. NGM MODEL OF
CHOICE THIS FORECAST CYCLE WHICH IS MORE SIMILAR TO AVN IN BEING SLOWER
AND DEEPER WITH THIS FEATURE AS IT LIFTS TOWARD THE IL/MO/IA BORDER BY
12Z/SAT. AT THE SURFACE...NGM FURTHEST NW TRACK OF SURFACE LOW
DEVELOPING OVER FAR N TX AND TRACKING NE ALONG OR JUST NW OF I-55
FRIDAY NIGHT. AVN/ETA FURTHER SE TAKING THE LOW INTO FAR E AR/FAR SE IL
AND INTO NW/WCENTRAL IN BY 12Z/SAT. LIKE FURTHER NW TRACK OF NGM NEAR
I-55 AND ALSO LIKE ITS HEAVIER PCPN SENARIO TOO WITH GULF WIDE
OPEN...STRONG LOW LEVEL S FLOW AND IMPRESSIVE DYNAMICS.

RECOMMEND FLOOD WATCH FOR ALL OF CENTRAL IL TONIGHT/FRI AS HEAVIEST RAIN
TO DEVELOP NW OF I-55 TONIGHT WITH 1-2 INCHES WHILE DRYER ETA/AVN PUTS
ITS HEAVIEST RAIN OF NEARLY 1 INCH SE OF I-55. ALSO HAVE A SNOW PACT
REMAINING N OF I-72 WHICH WILL MELT WITH WARMING TEMPS. ALREADY HAVE
PARTS OF THE LITTLE WABASH AND EMBARRAS ABOVE FLOOD STAGE. ADD MENTION
OF THUNDERSTORMS WITH UPSTREAM CONVECTION IN MO. TEMPS RANGE FROM
MID-UPPER 30S FROM ILX N TO THE LOWER 50S SE BY LWV AND SHOULD BE
STEADY OR SLOWLY RISING AS E WINDS 10-15 MPH TURN SE AND INCREASE 15-20
MPH. WARM FRONT NEAR LWV PUSHES NW TOWARD PIA BY 12Z/FRI.

ON FRI AROUND 18Z A DRY SLOT OCCURS OVER CENTRAL IL AND COULD BRING A
BREAK IN THE RAIN BY LATE MORNING AS FRONT REMAINS STATIONARY ALONG OR
JUST NW OF I-55. CONTINUE MENTION OF CONVECTION ESPECIALLY SE OF I-55
AND WOULD NOT BE SURPRISED TO SEE SLIGHT RISK ADJUSTED NW INTO SE CWA
FOR FRI EVENING. LIKE MILDER FWC HIGHS...3-6 HIGHER THAN FAN...TO
CONTRAST FROM MID 40S FROM PIA NW TO LOWER 60S SE CWA.

PIA  40/46  +9
SPI  40/53  +9
DEC  41/58  +9
CMI  40/59  +9
LWV  52/63  98

HUETTL

In the hours before

Special weather statement, Jan 21, 2:25 PM CST, 3 hours 1 minute before
ILZ049>052-061-066-067-071>073-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CST THU JAN 21 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL ILLINOIS...

SYNOPSIS: A WARM FRONT STRETCHING FROM SOUTH CENTRAL MISSOURI
EASTWARD THROUGH SOUTHERN ILLINOIS IS FORECAST TO PUSH SLOWLY
NORTHWARD TONIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY MORNING WITH A FEW OF THE
THUNDERSTORMS APPROACHING SEVERE LIMITS SOUTHEAST OF A JACKSONVILLE
TO LAWRENCEVILLE LINE LATE TODAY AND THROUGH THE OVERNIGHT HOURS.

AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF SOUTH
CENTRAL ILLINOIS.

SMITH

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:32 PM CSTSevere Thunderstorm WarningILXClay28 min
Jan 21, 4:45 PM CSTSevere Thunderstorm WarningILXSchuyler15 min
Jan 21, 5:57 PM CSTSevere Thunderstorm WarningILXChampaign18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.